The Daily Mail is reporting on the tragic case of Sophie Murray from Accrington, Lancashire, UK, who had been taking a birth control pill named Microgynon for just 14 days when she began having difficulty breathing and complained of chest pains.
Her mother, Shelley Crichton, told the Blackburn Coroner’s Court that on November 8, her daughter had suffered a “fit” in which her “lips turned blue.” That night, she complained of being breathless, and was taken to the hospital where she passed away later the next day.
During the inquest, Dr. Richard Prescott testified that Sophie died of a pulmonary embolism caused by deep vein thrombosis (DVT) and named the oral contraceptive she was taking as a contributing factor. A “large clot” measuring 8 mm in diameter was detected and could have been treated if it had been found earlier.
Crichton took her daughter to see a general practitioner named Dr. Parmundayil Joseph on October 15 who prescribed an inhaler after Sophie complained that she felt like she was “breathing through a straw.”
She returned on November 5, which was just three days before she died, saying the prescription “didn’t do anything” and was given a different inhaler and a prescription to help with her breathing.
Dr. Joseph testified that breathlessness can be a symptom associated with many diseases and that embolisms associated with oral contraceptives usually only occur in older women or those who had been taking the pill for a long time.
“It’s the most common combined pill,” Dr. Joseph said. “I have prescribed it for the last 31 years and this has never happened until now.”
The coroner ruled that the case was indeed tragic and said it would result “in crushing, all-consuming grief” to her parents. He also said that “These conditions in a girl of this age are rare but they are a recognized side effect of the pill she was prescribed and can also be caused by long flights and the immobility associated.”
The ruling came in the same week that another inquest found the pill responsible for causing the DVT that killed a 21 year-old teaching assistant in Staffordshire last spring.
Fallan Kurek, a teaching assistant from Tamworth, Staffordshire, UK, died from a massive blood clot that formed in her lungs. She had been taking the same brand of pill as Murray, but had switched 25 days before her death to a new brand called Rigevidon.
Her father, Brian, testified that he took Fallan to a doctor’s office a week before her death because she was complaining about severe breathlessness. When asked about medication, Fallan told the nurse she was taking “just the Pill” which seemed to be dismissed, he said.
“She mentioned about walking and collapsing at her mother’s salon. She mentioned about the severe breathlessness at the top of the stairs and how she had fainted, and how her mum had treated her by giving her a paper bag. I also reminded her about her leg pains and she told him she had put Deep Heat on them. That’s what we said but I don’t know what he was writing down,” Brian said about the visit.
Three days later, Fallan collapsed on the stairs at home. Shortly after paramedics arrived, she suffered two cardiac arrests and stopped breathing, which caused irreparable brain damage. Three days later, she was pronounced brain dead.
Even though women are routinely told that the chances of DVT or other complications from the pill are remote, no one really knows just how many deaths can be attributed to the Pill because the U.S. Standard Certificate of Death does not include a section that asks whether the deceased was taking some form of birth control.
Organizations such as the American Life League, which hosts an annual national day of action to educate women about the health risks of the pill, are demanding that the federal government modify the U.S. Standard Certificate of Death so that the right questions are asked that might shed light on the true scope of this problem.
Because we already know that using oral contraceptives have a five times greater risk of death from cardiovascular causes, we owe it to women – and those who love them – to do all that we can to protect them from the kind of sudden and tragic death that has devastated the families of too many young girls like Sophie and Fallan!
© All Rights Reserved, Living His Life Abundantly®/Women of Grace® http://www.womenofgrace.com